, Volume 11, Issue 3, pp 279-290

Approximation hardness of edge dominating set problems

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access


We provide the first interesting explicit lower bounds on efficient approximability for two closely related optimization problems in graphs, MINIMUM EDGE DOMINATING SET and MINIMUM MAXIMAL MATCHING. We show that it is NP-hard to approximate the solution of both problems to within any constant factor smaller than \({\frac{7}{6}}\) . The result extends with negligible loss to bounded degree graphs and to everywhere dense graphs.

An extended abstract of this paper was accepted at the 14th Annual International Symposium on Algorithms and Computation, ISAAC 2003.